Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

March 22, 2007Chaves County, De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Mar 22, 2007, 11:22 PM MDT for Chaves County, De Baca County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2007, 11:22 PM MDT (05:22 UTC)
Expired
Mar 23, 2007, 12:15 AM MDT
In force
53 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Chaves County, NM, De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 104 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 230523
SVRABQ
NMC005-011-230615-
/O.NEW.KABQ.SV.W.0002.070323T0522Z-070323T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1122 PM MDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO
  NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1215 AM MDT

* AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 26 MILES SOUTH OF TAIBAN TO 26
  MILES SOUTH OF MESA...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTH
  OF FORT SUMNER TO 22 MILES NORTHWEST OF ROSWELL...AND MOVING NORTH
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTIONS OF HIGHWAY 285 AROUND 1135 PM MDT...
  MESA AROUND 1215 AM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3385 10395 3322 10485 3398 10486 3459 10395

$$

DPORTER
2 follow-up statements
000 
WWUS55 KABQ 230549
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1147 PM MDT THU MAR 22 2007

NMC005-011-230615-
/O.CON.KABQ.SV.W.0002.000000T0000Z-070323T0615Z/
DE BACA-CHAVES-
1147 PM MDT THU MAR 22 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHAVES AND DE BACA COUNTIES UNTIL 1215 AM MDT...

AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM TAIBAN TO 14 MILES SOUTH OF
MESA...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF FORT SUMNER TO
32 MILES NORTHWEST OF ROSWELL...MOVING NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAYS 60 AND 84 AROUND 1150 PM MDT...
  MESA AROUND 1205 AM MDT...
  FORT SUMNER AROUND 1215 AM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3397 10395 3337 10485 3412 10485 3459 10426
      3459 10395

$$

DPORTER
000 
WWUS55 KABQ 230617
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1217 AM MDT FRI MAR 23 2007

NMC005-011-230627-
/O.EXP.KABQ.SV.W.0002.000000T0000Z-070323T0615Z/
DE BACA-CHAVES-
1217 AM MDT FRI MAR 23 2007

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTH CENTRAL CHAVES
AND DE BACA COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3397 10395 3337 10485 3412 10485 3459 10426
      3459 10395

$$

DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:01 PM MDT, 8 hours 21 minutes earlier.

Area forecast discussion, Mar 22, 3:01 PM MDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT THU MAR 22 2007

CORRECTION TO ADD DETAILS ABOUT ANY FLOOD AND SNOW POTENTIAL.

.DISCUSSION...ACTIVE WX DAY MUCH OF THE STATE WITH TSRA EMPHASIS
ACROSS E CENTRAL AND SE SECTIONS OF THE FORECAST AREA. OF THE MANY
THINGS TO CONSIDER FOR THIS PACKAGE...THE THREE MAIN CONSIDERATIONS
SETTLED ON WERE WHERE SIGNIFICANT SEVERE TSRA THREAT WAS MOST
LIKELY TO BE NEXT 36 HOURS OR SO...THE POTENTIAL FOR A FLASH FLOOD
WATCH FOR SOME PORTIONS OF NM AND THE SNOWFALL POTENTIAL FOR THE
HIGHER TERRAIN OF THE W AND N MAINLY FOR FRI NIGHT INTO SAT. FOR
THE FIRST IT APPEARS THAT THE AREA E OF A ROUGHLY KROW TO KTCC
LINE HAS TO BEST POTENTIAL FOR STRONG TO SEVERE STORMS THIS
EVENING...THEN GENERALLY S OF A CLAYTON TO SOCORRO LINE FRIDAY
AFTERNOON AND EVE. BEST CHANCES FOR SEVERE WILL BE IN THE WIND AND
HAIL CATEGORIES. FFA POTENTIAL DISCUSSED WITH ALL FORECASTERS IN
OFFICE PLUS OUR HYDROLOGIST AND IT WAS FELT THAT WITH NO FURTHER
TRAINING GOING ON OR EXPECTED IN THE LARGER SCALE E/SE TONIGHT AT
LEAST THAT AREA SHOULD BE OK. QUITE DRY THERE PREVIOUS TO THIS
BATCH OF RAINFALL AND MOST AREAS THERE SHOULD STILL BE FAR FROM
DEEPLY SATURATED SOIL-WISE. OTHER CONSIDERATION WAS FOR THE HIGHER
TERRAIN OF THE STATE. SNOWMELT HAS STARTED SIGNIFICANTLY EARLIER
THAN THE NORM AND MANY SPOTS BELOW 8500 FEET HAVE LOST ALL OR
MOST OF THEIR SNOWCOVER...THOUGH N SLOPES MAY HAVE A LITTLE MORE
STILL. THE GREATEST RAIN AMOUNTS TONIGHT THROUGH THE FIRST HALF
TO THREE QUARTERS OF THE DAY FRI SHOULD BE ACROSS SOUTHERN AND
CENTRAL MTN REGIONS AND THOSE LIKELY HAVE THE LEAST SNOWPACK BELOW
ABOUT 8500 OR 9000 FEET WHICH WILL NEAR OR SLIGHTLY BELOW THE SNOW
LEVELS DURING THIS PERIOD. SO SNOWMELT WILL NOT ADD MUCH TO THE
RUNOFF GENERATED BY RAINFALL. BY FRI NIGHT INTO SATURDAY MORNING
WHEN THE LAST SIGNIFICANT WAVE OF PCPN MOVES THOUGH...SNOW LEVELS
WILL HAVE FALLEN TO BETWEEN 7000 AND 8000 FEET SO AT THAT TIME
VERY LITTLE OR NO SNOWMELT CONTRIBUTION EXPECTED. LASTLY SNOWFALL
HIGHLIGHTS WERE CONSIDERED THEN NAY-SAYED SINCE SNOW LEVELS SHOULD
NOT LOWER TO CRITICALLY LOW ENOUGH LEVELS ANYWHERE FOR A WATCH TO
BE CONSIDERED UNTIL LATER FRI NIGHT...THIRD PERIOD FOR THIS
PACKAGE. ALSO CURRENTLY IT APPEARS AMOUNTS WILL BE IN THE HIGH
ADVISORY TO LOW WARNING RANGE. SO A LITTLE TOO LATE FROM NOW AND
MARGINALLY TO LITTLE TO REALISTICALLY ISSUE A WATCH PRODUCT. LATER
SHIFTS MAY NEED TO CONSIDER THIS FOR LATER THIRD AND FOURTH
PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  60  38  59 /  30  50  40  50
GALLUP..........................  40  57  35  54 /  50  50  50  60
GRANTS..........................  40  58  35  57 /  40  60  50  60
GLENWOOD........................  48  63  40  63 /  50  60  60  50
CHAMA...........................  36  54  30  52 /  30  50  60  70
LOS ALAMOS......................  40  57  33  56 /  40  50  50  60
RED RIVER.......................  35  51  30  47 /  30  50  50  60
TAOS............................  38  59  35  56 /  30  40  50  60
SANTA FE........................  41  59  36  54 /  40  50  50  50
SANTA FE AIRPORT................  42  60  38  57 /  40  50  50  40
ESPANOLA........................  44  61  37  59 /  40  50  50  60
ALBUQUERQUE HEIGHTS.............  48  61  44  61 /  40  60  50  40
ALBUQUERQUE VALLEY..............  45  62  42  62 /  40  60  50  40
ALBUQUERQUE FOOTHILLS...........  46  58  42  60 /  40  60  50  40
ALBUQUERQUE WEST MESA...........  47  61  43  61 /  40  50  50  40
SOCORRO.........................  49  62  41  66 /  40  60  60  40
SANDIA PARK/CEDAR CREST.........  44  55  35  54 /  40  60  50  40
MORIARTY/ESTANCIA...............  42  58  35  58 /  40  60  60  40
CARRIZOZO.......................  47  65  37  66 /  50  70  60  40
RUIDOSO.........................  45  58  41  60 /  50  60  60  40
RATON...........................  40  65  38  58 /  20  40  50  60
LAS VEGAS.......................  41  60  36  57 /  30  50  50  40
ROY.............................  47  63  40  58 /  30  40  60  50
CLAYTON.........................  48  69  46  65 /  30  40  60  60
SANTA ROSA......................  48  69  43  68 /  40  50  60  40
TUCUMCARI.......................  52  71  51  69 /  40  50  60  40
FORT SUMNER.....................  52  67  48  68 /  40  60  70  40
CLOVIS..........................  53  70  51  69 /  50  60  70  40
PORTALES........................  55  70  51  70 /  50  60  70  40
ROSWELL.........................  55  69  51  73 /  50  60  70  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Mar 22, 11:15 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 AM MDT THU MAR 22 2007

UPDATE TO ADD SLIGHT RISK OF SEVERE STORMS FOR TODAY AND TONIGHT.

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1115 AM MDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR TODAY INTO TONIGHT
EAST OF A LINE FROM ABOUT TUCUMCARI TO ROSWELL. THE MAIN THREATS
WILL BE LARGE HAIL UP TO AN INCH AND A QUARTER IN DIAMETER AND
DAMAGING WIND GUSTS UP TO 65 MPH POSSIBLE. FROM THE AFOREMENTIONED
LINE WESTWARD TO ROUGHLY A CLAYTON TO RUIDOSO LINE A FEW
THUNDERSTORMS MAY BECOME STRONG ENOUGH THROUGH THIS EVENING TO
PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EARLY EVENING OVER MUCH OF EASTERN NEW MEXICO...FROM CLAYTON
TO SANTA ROSA AND RUIDOSO ON EAST TO THE TEXAS BORDER. THE MAIN
THREATS WILL BE LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER
AND DAMAGING WIND GUSTS TO 65 MPH.

SNOW SHOWERS OVER THE NORTHERN AND WESTERN MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT MAY BE ABLE TO ACCUMULATE SEVERAL INCHES OF
SNOW ABOVE 7500 FEET.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN FRIDAY AFTERNOON AND EVENING BETWEEN ABOUT NOON PM AND 10 PM
MDT.

43

In the hours before

Special weather statement, Mar 22, 10:57 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1057 PM MDT THU MAR 22 2007

NMZ018-019-230530-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
1057 PM MDT THU MAR 22 2007

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL CHAVES COUNTY...

AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES NORTHWEST OF ELKINS.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
CHAVES COUNTY AND RURAL SOUTHEASTERN DE BACA COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:09 AM MDTSevere Thunderstorm WarningABQQuay66 min
Mar 23, 3:35 AM MDTSevere Thunderstorm WarningABQChaves55 min
Mar 23, 2:16 PM MDTSevere Thunderstorm WarningABQQuay59 min
Mar 23, 2:26 PM MDTSevere Thunderstorm WarningABQChaves64 min
Mar 23, 3:15 PM MDTTornado WarningABQHarding45 min
Mar 23, 3:23 PM MDTSnow AdvisoryABQ21 hr
Mar 23, 3:27 PM MDTSevere Thunderstorm WarningABQChaves63 min
Mar 23, 3:33 PM MDTSevere Thunderstorm WarningABQChaves, De Baca57 min
Mar 23, 3:38 PM MDTSevere Thunderstorm WarningABQQuay67 min
Mar 23, 4:18 PM MDTSevere Thunderstorm WarningABQUnion57 min
Mar 23, 4:30 PM MDTSevere Thunderstorm WarningABQQuay60 min
Mar 23, 4:58 PM MDTSevere Thunderstorm WarningABQRoosevelt62 min
Mar 23, 5:42 PM MDTTornado WarningABQRoosevelt48 min
Mar 23, 5:48 PM MDTSevere Thunderstorm WarningABQRoosevelt57 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.